U.S. doctors online nowAsk doctors free
North Las Vegas, NV
A 34-year-old female asked:

Can the hives be caused by stress or anxiety. have it on my neck, chest, back and ears. never had this before. no new things that would be allergic to?

3 doctor answers14 doctors weighed in
Dr. David Miller
Dr. David Milleranswered
Family Medicine 11 years experience
Yes: Idiopathic urticaria (hives for no readily-identifiable reason) can be brought on by stress, anxiety and a variety of other things. First-line treatment is antihistamines. You might try a combination of either Benadryl (diphenhydramine) or Claritin (h1 blockers) with either tagamet or Zantac (h2 blockers). You should also see a doc for a thorough evaluation and other treatment options.
Dr. David Miller
Dr. David Miller commented
Family Medicine 11 years experience
Provided original answer
No problem. I hope this gets better for you. It sounds like no fun!
Feb 24, 2012
Dr. David Miller
Dr. David Miller commented
Family Medicine 11 years experience
Provided original answer
Post traumatic stress disorder is not unheard of in situations like this. It might be worth your time to seek out some professional counseling to help you through this rough patch. Lots of prayer and support wouldn't hurt either. My prayers are certainly with you.
Feb 24, 2012
Dr. Joel Selter
Pediatrics - Allergy & Asthma 38 years experience
Hives: Hives can surely be brought out by stress or other anxiety provoking triggers. I try not to blame stress as the culprit unless I have thoroughly evaluated the patient and ruled out other causes.
Dr. Martin Raff
Dr. Martin Raff commented
Infectious Disease 57 years experience
Urticaria (hives) can be brought on predominantly by allergies, but there are some infections in which it is a manifestation. Unusual to be due to stress. Too many things to rule out first before implicating anxiety as an etiology.
Mar 25, 2012
Dr. Lisa Kates
Dermatology 27 years experience
Hives: The most common causes of acute urticaria/hives are medications and infections. Of the medication causes antibiotics are the most common culprits and of the infections, viruses are most common. If it persists you most certainly need to see a physician for a complete work up.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Sep 28, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.